Haematology: isoniazid-induced sideroblastic anaemia: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Haematology: isoniazid-induced sideroblastic anaemia

Sample item

A 48-year-old man on a standard four-drug antituberculosis regimen for 3 months has increasing fatigue. Haemoglobin is 8.2 g/dL, MCV 72 fL, serum iron is high, transferrin saturation 70%, ferritin 600 ng/mL, and marrow shows ring sideroblasts. What is the most appropriate treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Pyridoxine supplementation while continuing antituberculosis therapy

Isoniazid forms a complex with pyridoxal phosphate and depletes it, and since pyridoxal phosphate is the cofactor for ALA synthase, haem synthesis fails and iron accumulates in mitochondria around the nucleus, forming ring sideroblasts. Iron studies show iron overload, not deficiency. Pyridoxine corrects the anaemia and is routinely given with isoniazid in at-risk patients.

Option by option

  • A. Recombinant erythropoietin alone

    Erythropoietin alone cannot overcome a block in haem synthesis and does not address the cause.

  • B. Intramuscular vitamin B12

    B12 deficiency produces a macrocytic anaemia, but this anaemia is microcytic with iron overload.

  • C. Oral iron supplementation

    Iron stores are already high, and further iron would worsen overload without correcting the block.

  • D. Pyridoxine supplementation while continuing antituberculosis therapy (correct)

    Correct. Replenishing the ALA synthase cofactor restores haem synthesis in drug-induced sideroblastic anaemia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is D, Pyridoxine supplementation while continuing antituberculosis therapy. Isoniazid forms a complex with pyridoxal phosphate and depletes it, and since pyridoxal phosphate is the cofactor for ALA synthase, haem synthesis fails and iron accumulates in mitochondria around the nucleus, forming ring sideroblasts.

Why is "Recombinant erythropoietin alone" not the answer?

Erythropoietin alone cannot overcome a block in haem synthesis and does not address the cause.

Why is "Intramuscular vitamin B12" not the answer?

B12 deficiency produces a macrocytic anaemia, but this anaemia is microcytic with iron overload.

Why is "Oral iron supplementation" not the answer?

Iron stores are already high, and further iron would worsen overload without correcting the block.

What concept does this question test?

It tests Haematology: isoniazid-induced sideroblastic anaemia in General Medicine. Iron studies show iron overload, not deficiency. Pyridoxine corrects the anaemia and is routinely given with isoniazid in at-risk patients.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Haematology: isoniazid-induced sideroblastic anaemia?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.